Montana, 2017

Drought in Montana, June 13 to 30, 2017

June 13 to 30, 2017 · NWS GGW · 14 events in 14 counties and zones

The transition from spring to summer across the northern high plains region primarily featured a building ridge of high pressure over the greater Rocky Mountains. This flow pattern steered most storm systems away from northeast Montana.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

The transition from spring to summer across the northern high plains region primarily featured a building ridge of high pressure over the greater Rocky Mountains. This flow pattern steered most storm systems away from northeast Montana. D2 drought conditions encroached into the area from the northeast by mid-June and worsened to D3 conditions from Sheridan County, stretching southwest through Fort Peck Lake through the end of June. Most locations reported less than one inch of precipitation for the month while many locations in the D3 area reported less than half an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 12, 7:20 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 7:20 PM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
820 PM MDT Mon Jun 12 2017

.SHORT TERM...for northeast Montana...tonight through Wed...
730PM UPDATE:
Changes to the forecast first focused on getting in the latest
hourly data sets for PoPs into the forecast to see when exactly
timing for rain is set for tonight. As of the current moment Bulk
of the rain looks to be coming between midnight and Noon tomorrow.
With between a tenth to a half of an inch expected depending on
location. Radar trends over northern Wyoming and southern Montana
showcase a variety of showers and thunderstorms along a curved
band rapping around a low pressure centered somewhere over
southeastern Idaho. This band is migrating north rapidly and
should be in southwestern corner of our CWA sometime after 10PM.
Another band has developed over a surface dewpoint density
discontinuity over the northern sections of the CWA and is also
migrating north however with how light echos are only a couple
hundredths can be expected there as it migrates north across the
International Border. GAH

PREVIOUS SHORT TERM DISCUSSION:
Tonight a vigorous low pressure system will push in from the
southwest, bringing an expansive area of showers and
thunderstorms as well as gusty east to southeast winds. Some
potential for stronger storms continues south of the Missouri
River, but the more organized severe threat is south of the
region. After midnight tonight continues to look like the wettest
period for northeast Montana. Recent model trends have
precipitation totals continuing to slowly taper downward, but all
in all the system should provide a much needed respite from
recent dry conditions.

By Tuesday morning, dry air will begin to wrap into the low
pressure system overhead, causing a decrease in precipitation
coverage. Winds will also taper off some as the surface trough
slides through. Afternoon convection could touch off in the dry
slot however, thus kept some pops in for the afternoon. Gilchrist

.LONG TERM...Wed night through Mon...

Made some changes only up through Day 4 of the forecast to try and
focus attention on this upcoming storm system. Blended the best
model consensus I could find regarding precip chances and amounts
from Tuesday evening through Wednesday. This period focused mainly
on the second round of showers and thunderstorms which seems to
simply linger near and north of the Missouri River. The dry slot
still seems to have a very significant effect on the expected
precip amounts coming out of the models. Low confidence on
rainfall totals. Wide range from 0.15 to 1.00 inch.

Mickelson

Previous long term discussion:
Upper low will be lifting from the Great Basin northeast across
Montana over the next few days. The low lifts across the northern
plains and into southern Manitoba Tuesday night and Wednesday with
precipitation tapering off from the southwest.

The rest of the week features nearly zonal flow across the
northwest corner of the country. Temperatures are expected to be
close to normal with a slight warming trend. Precipitation chances
are low, with the best possibility with a weak frontal system over
the weekend.

Ebert

&&

.AVIATION...

Flight category: VFR lowering to MVFR from south to north tonight.

Synopsis: A vigorous low pressure system is expected to bring
deteriorating aviation weather to northeast Montana tonight into
Tuesday. Showers and thunderstorms will begin pushing in from the
south by early evening, increasing in coverage and lowering cigs
through the overnight hours. Drier air will wrap in on Tuesday
decreasing shower and thunderstorm coverage by the afternoon.

Winds: Southeast 10-20G30kts, tapering off some by Tuesday
afternoon.

Gilchrist

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 6 AM MDT Tuesday For Fort Peck Lake for
Central and Southeast Phillips...Central and Southern Valley...
Garfield...McCone...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 12, 1:49 PM MST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
249 PM MDT Mon Jun 12 2017

MTZ016>027-059>062-132100-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
249 PM MDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...This Afternoon and Tonight

Gusty east-southeast winds will impact boating on Fort Peck Lake
through tonight. A Lake Wind Advisory is in effect.

A large storm system will track across the area tonight through
Wednesday. Showers and thunderstorms will begin affecting
northeast Montana this evening and an isolated stronger
thunderstorm cannot be ruled out south of the Missouri River.
With that said, the best potential for severe weather is expected
to remain mostly to the south of the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Western Roosevelt

When
June 13, 12:00 AM MST to June 30, 11:59 PM MST
Where
Western Roosevelt forecast zone
Reported by
Drought Monitor
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Drought conditions (D2 - Severe) began across western Roosevelt County by June 13th, and quickly worsened (D3 - Extreme) by June 20th. Rainfall amounts averaged from around one quarter of an inch to one inch of precipitation, which was up to two to three inches below normal for the month. Drought conditions persisted into July.

Drought, Eastern Roosevelt

When
June 13, 12:00 AM MST to June 30, 11:59 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
Drought Monitor
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Drought conditions (D2 - Severe) began across eastern Roosevelt County by June 13th. Rainfall amounts averaged from around one half of an inch to one inch of precipitation, which was approximately a one to two inches below normal for the month. Drought conditions persisted into July.

Drought, Central and Southern Valley

When
June 13, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central and Southern Valley forecast zone
Reported by
Drought Monitor
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Drought conditions (D2 - Severe) began across central and southern Valley County by June 13th, and quickly worsened (D3 - Extreme) by June 20th. Rainfall amounts averaged from less than one quarter of an inch to three quarters of an inch of precipitation, which was approximately two to three inches below normal for the month. Drought conditions persisted into July.

Drought, Northern Valley

When
June 13, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northern Valley forecast zone
Reported by
Drought Monitor
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Drought conditions (D2 - Severe) began across northern Valley County by June 20th. Rainfall amounts averaged from around one half of an inch to two inches of precipitation, which was approximately two to two and a half inches below normal for the month across the most heavily impacted areas. Drought conditions persisted into July.

Drought, Garfield

When
June 13, 12:00 AM MST to June 30, 11:59 PM MST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Drought conditions (D2 - Severe) began across northern Garfield County by June 13th, and quickly worsened (D3 - Extreme) by June 20th. Southern Garfield County entered drought (D2 - Severe) by June 20th. Rainfall amounts averaged from around one half of an inch to one inch of precipitation, which was approximately one to two inches below normal for the month. These conditions persisted into July.

Drought, Daniels

When
June 13, 12:00 AM MST to June 30, 11:59 PM MST
Where
Daniels forecast zone
Reported by
Drought Monitor
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Drought conditions (D2 - Severe) began across southern Daniels County by June 13th, and quickly worsened (D3 - Extreme) by June 20th. In northern Daniels County, drought conditions (D2 - Severe) began by June 20th. Rainfall amounts averaged from around one half of an inch to one inch of precipitation, which was approximately two to three inches below normal for the month. Drought conditions persisted into July.

Drought, Sheridan

When
June 13, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Drought conditions (D2 - Severe) began across Sheridan County by June 13th, and quickly worsened (D3 - Extreme) by June 20th. Rainfall amounts averaged from around one quarter of an inch to one half of an inch of precipitation, which was two to three inches below normal for the month. Drought conditions persisted into July.

Drought, McCone

When
June 13, 12:00 AM MST to June 30, 11:59 PM MST
Where
McCone forecast zone
Reported by
Drought Monitor
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Drought conditions (D2 - Severe) began across McCone County by June 13th, and quickly worsened (D3 - Extreme) across northern McCone County by June 20th. Rainfall amounts averaged from around one quarter of an inch to one half of an inch of precipitation, which was approximately two to three inches below normal for the month. Drought conditions persisted into July.

Drought, Richland

When
June 13, 12:00 AM MST to June 30, 11:59 PM MST
Where
Richland forecast zone
Reported by
Drought Monitor
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Drought conditions (D2 - Severe) began across northwestern Richland County by June 13th, and spread to the rest of the county by June 27th. Rainfall amounts across the most heavily impacted areas of the county averaged from around one half of an inch to one inch of precipitation, which was approximately one to two inches below normal for the month. Drought conditions persisted into July.

Drought, Dawson

When
June 13, 12:00 AM MST to June 30, 11:59 PM MST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Drought conditions (D2 - Severe) began across northwestern Richland County by June 13th, and spread to the rest of the county by June 27th. Rainfall amounts across the most heavily impacted areas of the county averaged from around one to one and a half inches of precipitation, which was approximately one to two inches below normal for the month. Drought conditions persisted into July.

Drought, Wibaux

When
June 13, 12:00 AM MST to June 30, 11:59 PM MST
Where
Wibaux forecast zone
Reported by
Drought Monitor
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Drought conditions (D2 - Severe) began across Wibaux County by June 20th, and quickly worsened (D3 - Extreme) by June 27th. Rainfall amounts averaged from around one half of an inch to one inch of precipitation, which was up to two to three inches below normal for the month. Drought conditions persisted into July.

Drought, Central and Se Phillips

When
June 13, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central and Se Phillips forecast zone
Reported by
Drought Monitor
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Drought conditions (D2 - Severe) began across southeastern Phillips County by June 13th, and spread to much of central Phillips County by June 27th. Rainfall amounts averaged from around one quarter of an inch to one inch of precipitation, which was approximately one to two inches below normal for the month. Drought conditions persisted into July.

Drought, Prairie

When
June 13, 12:00 AM MST to June 30, 11:59 PM MST
Where
Prairie forecast zone
Reported by
Drought Monitor
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Although drought conditions (D1 - Moderate) persisted since June 6th, severe drought conditions (D2 - Severe) began across Prairie County by June 27th. Rainfall amounts averaged from around one half of an inch to one inch of precipitation, which was one to two inches below normal for the month. Drought conditions persisted into July.

Drought, Petroleum

When
June 13, 12:00 AM MST to June 30, 11:59 PM MST
Where
Petroleum forecast zone
Reported by
Drought Monitor
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Although drought conditions (D1 - Moderate) persisted since June 13th, severe drought conditions (D2 - Severe) began across Petroleum County by June 27th. Rainfall amounts averaged from around one quarter of an inch to one half of an inch of precipitation across the most heavily impacted areas, which was two to three inches below normal for the month. Drought conditions persisted into July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710429, 710598, 710600, 710601, 710602, 710607, 710611, 710618, 710630, 710634, 710639, 710644, 710661, 710666.